Arizona, 2006

Flash Flood and Hail in Arizona, September 2, 2006

September 2, 2006 · NWS PSR · 3 events in 1 county or zone

1 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 3:00 PM MST, 2 hours earlier.

Area forecast discussion, Sep 2, 3:00 PM MST, 2 hours before
AZZ020>028-CAZ030>033-030600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT SEP 2 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN STATES WILL ALLOW FOR A CHANCE OF
THUNDERSTORMS ACROSS MUCH OF OUR REGION TONIGHT. AN INCREASING AND
ABUNDANT AMOUNT OF TROPICAL MOISTURE FROM THE GULF OF CALIFORNIA AND
NORTHERN MEXICO WILL RESULT IN AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN...ESPECIALLY THIS LABOR DAY
HOLIDAY WEEKEND. THIS WILL ALSO RESULT IN LOWER TEMPERATURES...
ESPECIALLY TOMORROW WITH TEMPERATURES THEN EXPECTED TO STAY BELOW
THE EARLY SEPTEMBER AVERAGE EARLY NEXT WEEK. LINGERING MOISTURE WILL
REMAIN OVER OUR REGION THROUGHOUT THE MIDDLE AND LATER PART OF NEXT
WEEK FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
ALL EYES CONTINUE TO BE ON FORMER HURRICANE JOHN...NOW A TROPICAL
STORM...SITTING OVER THE SRN TIP OF BAJA CA AND MOVING SLOWLY NWWD
AND WEAKENING AS IT CONTINUES A TRAJECTORY OVER LAND. QUITE A BIT OF
MOISTURE CONTINUES TO BE SHED OFF JOHN...AND IS MOVING NEWD THRU
MEXICO AND INTO SERN AZ. A MODEST GULF SURGE BEGAN EARLIER
TODAY...DRIVEN BY JOHN...AND AS SUCH LOW LEVEL MOISTURE HAS
INCREASED UP THE GULF OF CA AND OVER THE LOWER CO RIVER VALLEY.
SURFACE DEWPOINTS OVER SERN CA AND THE SRN AZ DESERTS HAVE RISEN AS
WELL TODAY AND RANGED MOSTLY FROM THE UPPER 50S TO MID 60S OVER THE
AZ DESERTS...AND INTO THE UPPER 60S TO LOW 70S IN SERN CA AND ALONG
THE RIVER. WITH HIGH PRESSURE ALOFT AND GOOD HEATING SEEN
TODAY...ISOLATED STORMS HAVE DEVELOPED ACROSS SERN CA AND THE WRN
AND SOUTH-CENTRAL DESERTS. STEERING FLOW REMAINS SWLY TO WLY...WHICH
IS NOT A GOOD DIRECTION FOR GETTING STORMS INTO THE PHOENIX
AREA...BUT THIS FLOW IS EXPECTED TO WEAKEN OVERNIGHT AND BECOME ELY
BY EARLY SUNDAY MORNING IN THE SOUTH-CENTRAL DESERTS. COMBINED WITH
THE FACT THAT MOISTURE WILL BE INCREASING FROM THE SOUTH AND
EAST...WE WILL GO WITH A CHANCE FOR STORMS TONIGHT IN SOUTH-CENTRAL
AZ...AND A SLIGHT CHANCE OVER THE WRN ZONES.

OVER THE PAST COUPLE OF DAYS...THE VARIOUS FORECAST MODELS HAVE
SHOWN QUITE A BIT OF UNCERTAINTY REGARDING THE TRACK OF JOHN...AND
THERE HAS EVEN BEEN QUITE A SPREAD IN SOLUTIONS AMONG THE VARIOUS
MEMBERS OF THE MODEL EMSEMBLES. HOWEVER...AS JOHN NEARS THE FORECAST
IS BECOMING A BIT CLEARER AND IT APPEARS THAT JOHN WILL MOVE SLOWLY
ALONG THE BAJA COAST THE NEXT COUPLE OF DAYS...THEN MOVE WEST INTO
COOLER WATERS MONDAY INTO TUESDAY. FROM SUNDAY THRU TUESDAY THERE
WILL BE CONSIDERABLE MOISTURE ADVECTED INTO ARIZONA AND SERN
CA...AND EVEN THOUGH FORCING/DYNAMICS WILL BE WEAK...THERE WILL
STILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS OVER ALL ZONES...AT
ALL TIMES OF THE DAY. THE FORECAST WILL BE QUITE BROAD-BRUSHED DUE
TO THE UNCERTAINY OF JOHNS EVOLUTION AND TRACK...AND ALSO DUE TO THE
FACT THAT YOU CAN GET SIGNIFICANT PRECIPITATION AT NON FAVORED TIMES
OF DAY SUCH AS THE MORNING HOURS. BASICALLY...FORECASTS HAVE NOT
BEEN CHANGED MUCH SINCE THE PREVIOUS PACKAGE...AND WE WILL WAIT
UNTIL THE PROGS COME INTO BETTER AGREEMENT BEFORE RAISING OR
LOWERING POPS SIGNIFICANTLY. THE 12Z MODEL RUNS HIGHLIGHTED THE
INCONSISTENCIES...WITH THE NAM RUN BASICALLY STEERING JOHN TO OUR
SOUTH AROUND THE PERIPHERY OF A STRONG UPPER HIGH AND KEEPING THE
DEEP MOISTURE OUT OF OUR AREA WHEREAS THE GFS KEPT JOHN MUCH CLOSER
TO ARIZONA AND ALLOWED COPIOUS MOISTURE TO FLOW INTO OUR CWA. MET
MOS FOR YUMA HAD POPS RANGING FROM 9 TO 13 PERCENT FOR THE ENTIRE 60
HOUR RUN...COMPARED TO POPS RANGING FROM 13 TO 40 FROM THE MAV MOS.
HOPEFULLY THESE PROGS WILL COME TOGETHER BETTER SOON GIVE US
CONFIDENCE IN THE DIRECTION IN WHICH TO STEER OUR FORECASTS.

ONE THING WE ARE NOT EXPECTING IS ANY SIGNIFICANT WIND OR
CIRCULATION ASSOCIATED WITH JOHN TO AFFECT ARIZONA. BY THE TIME THE
CENTER OF JOHN REACHES ARIZONA...IT WILL MOST LIKELY BE VERY WEAK
AND DISORGANIZED...AND SHOULD POSE NO WIND THREATS.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
DUE TO THE UNCERTAINTY REGARDING THE EVOLUTION AND TRACK OF JOHN IN
THE SHORT TERM...THE UNCERTAINY IN THE EXTENDED FORECAST IS THAT
MUCH GREATER AND AS SUCH WE WILL NOT CHANGE THINGS MUCH AT ALL AT
THIS TIME. THE MOST LIKELY SCENARIO IS THAT THERE WILL BE QUITE A
BIT OF MOISTURE REMAINING OVER THE CWA WEDNESDAY...AND IT WILL BE
SLOW TO LEAVE THE STATE DURING THE WEEK. WE WILL BASICALLY CALL FOR
A MEDIUM TO HIGH GRADE MONSOON FOR THE BULK OF THE WEEK...WITH POPS
OVER THE CENTRAL DESERTS MOSTLY IN THE CHANCE CATEGORY EACH
AFTERNOON AND EVENING...BUT THE POPS SHOULD ALSO SHOW A VERY GRADUAL
DECLINE DAY BY DAY.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

11
Hazardous weather outlook, Sep 2, 6:05 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST SAT SEP 2 2006

AZZ023-031315-
GREATER PHOENIX AREA-
605 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY WITH
A BETTER CHANCE OF THUNDERSTORMS THIS EVENING. BRIEF HEAVY RAINFALL
COULD ACCOMPANY THE STRONGER STORMS. IN ADDITION...STORMS COULD
GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY WINDS AND LOCALLY DENSE
BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES OVER THE LABOR DAY WEEKEND ON INTO TUESDAY AS MOISTURE FROM
HURRICANE JOHN POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS
COULD PRODUCE VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS
CLOUD- TO-GROUND LIGHTNING. THERE WILL BE A DECREASING CHANCE FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THE LATER PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031-031315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
605 AM PDT SAT SEP 2 2006 /605 AM MST SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THESE STORMS COULD GENERATE OUTFLOW BOUNDARIES AND
PRODUCE GUSTY WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES
BRIEFLY UNDER A MILE AT TIMES. IN ADDITION...BRIEF HEAVY RAINFALL
COULD ACCOMPANY THE STRONGER STORMS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS THE
REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY RAIN...STRONG
...GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THERE WILL BE
A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY ON INTO THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-022-026>028-031315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
605 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY WITH
A BETTER CHANCE FOR THUNDERSTORMS THIS EVENING. BRIEF HEAVY RAINFALL
COULD ACCOMPANY THE STRONGER STORMS. IN ADDITION...STORMS DURING THE
AFTERNOON AND EVENING HOURS COULD GENERATE OUTFLOW BOUNDARIES AND
PRODUCE GUSTY WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES
BRIEFLY UNDER A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE LABOR
DAY WEEKEND ON INTO MID WEEK AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND
LIGHTNING. THERE WILL BE DECREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS DURING THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-031315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
605 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL AND STRONG...GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES OVER THE LABOR DAY WEEKEND ON INTO WEDNESDAY AS MOISTURE
FROM HURRICANE JOHN POTENTIALLY ENTERS THE REGION. THE STRONGEST
STORMS COULD PRODUCE VERY HEAVY RAIN...STRONG...GUSTY WINDS AND
DANGEROUS CLOUD- TO-GROUND LIGHTNING. THERE WILL BE A CHANCE FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ032-033-031315-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
605 AM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL COULD ACCOMPANY THE
STRONGER STORMS. IN ADDITION...STORMS DURING THE AFTERNOON AND
EVENING HOURS COULD GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY
WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER
A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS THE
REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY RAIN...
STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND LIGHTNING. THERE
WILL BE DECREASING CHANCES FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-031315-
JOSHUA TREE NATIONAL PARK-
605 AM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND STRONG...GUSTY WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS THE
REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY RAIN...
STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND LIGHTNING. THERE
WILL BE DECREASING CHANCES FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Maricopa

When
September 2, 5:00 PM MST to 9:00 PM MST
Where
Maricopa County, Central Portion
Reported by
BROADCAST MEDIA
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Over two inches of rain led to rapid runoff and considerable flooding across portions of central Maricopa County. One spotter in Phoenix reported 2.33 inches while many locations received between one and two inches. Portions of I-17 near Peoria Ave, and portions of I-10 were flooded. During the evening storm Phoenix Fire made at least one rescue after cars stalled in the deep water.

Hail, Maricopa

When
September 2, 5:15 PM MST
Where
Maricopa County, Phoenix
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -112.067

Thunderstorm Wind, Maricopa

When
September 2, 5:40 PM MST to 6:35 PM MST
Where
Maricopa County, Wittmann
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.783, -112.533

Power lines and poles downed by very strong winds across portions of the north and west areas of the Valley. Over 10,000 APS customers were without power at the height of the storm. Luke AFB recorded a peak wind of 56 mph while a spotter in Wittmann had 52 mph gusts along with pea size hail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534670, 5534672, 5534671.